Texas, 2007

Flash Flood in Texas, July 13, 2007

July 13, 2007 · NWS LUB · 1 event in 1 county or zone

Thunderstorms produced locally very heavy rainfall over Plainview during the early morning hours of the 13th. Reports from local law enforcement officials indicated that many city streets were inundated by flowing flood waters with water threatening a number of structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms produced locally very heavy rainfall over Plainview during the early morning hours of the 13th. Reports from local law enforcement officials indicated that many city streets were inundated by flowing flood waters with water threatening a number of structures. At least one vehicle was stalled in the flood waters, and a trash dumpster reportedly floated down an alley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 2:48 PM CST, 11 hours 59 minutes earlier.

Area forecast discussion, Jul 12, 2:48 PM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT THU JUL 12 2007

.SHORT TERM...
PAIR OF PASSING DISTURBANCES GENERATING THUNDERSTORM CHANCES. THE
FIRST EDGING EAST ACROSS SOUTH PLAINS THIS EVENING WITH A SOLID
CHANCE FOR OUTFLOW DOMINATED STORMS. STORMS FEEDING FROM THE MID
LEVEL MONSOON FLOW BACK TO THE WEST-SOUTHWEST FAVORING HIGH BASES...
SOME STRONG WIND GUSTS...AND LOCALLY VERY HEAVY RAIN. EDGED MENTION
OF THUNDER UP A NOTCH MOST AREAS THIS EVENING.

SECOND DISTURBANCE ROUNDING TOP OF RIDGE AT THIS TIME WILL DROP
SOUTHEASTWARD ACROSS THE PANHANDLE INTO WESTERN OKLAHOMA EARLY
FRIDAY. THIS SYSTEM HAS BEEN EXPECTED SEVERAL DAYS AND SHOULD SEND
OUT AN OUTFLOW-SHOVED FRONTAL BOUNDARY TO THE SOUTH IN ADVANCE
EARLY FRIDAY. GROWING CHANCE FOR A LARGE CONVECTIVE COMPLEX TO
DEVELOP OVER CENTRAL HIGH PLAINS AND SPREADING SOUTHEAST THROUGH
EASTERN PANHANDLE INTO WESTERN OKLAHOMA AND PERHAPS ADJACENT PARTS OF
ROLLING PLAINS AND EASTERN SOUTH PLAINS. HAVE INCREASED THUNDER
MENTION LATER TONIGHT AND FRIDAY FOR THIS POSSIBILITY. MOISTURE
TODAY HAS NOT DISAPPOINTED US...PERHAPS WE UNDER-ACCOUNTED FOR THE
MONSOONAL MID-LEVEL FEEDING THAT IS NOW OCCURRING. MAY SEE SOME VERY
HEAVY RAIN WITH THIS COMPLEX BUT STEADY MOTION SHOULD LESSEN FLASH
FLOODING THREAT SOME. WILL STILL NEED CLOSE WATCHING.

EXPECT COOLER FRIDAY WITH CONTINUED CHANCE THUNDER ESPECIALLY IN THE
MORNING AS FRONT SAGS SOUTHWARD. FEW SIGNIFICANT CHANGES FRIDAY.
MCQUEEN

.LONG TERM...
ABOVE MENTIONED COLD FRONT WILL BE EASING SOUTH OF THE REGION AND
SHORTWAVE WILL BE EDGING EAST INTO NORTH TEXAS BY LATE FRIDAY AND
THIS WILL SUPPORT DECREASING RAIN CHANCES. HOWEVER...THERE ARE
SOME DIFFERENCES BETWEEN MODELS WITH JUST HOW FAST DEPARTING
FORCING MECHANISMS WILL LEAVE THE AREA...WITH GFS THE SLOWEST
SHOWING LINGERING PRECIP THROUGH MUCH OF THE DAY SATURDAY. HAVE
LEANED TOWARD THE SLIGHTLY QUICKER SREF DATA...LEAVING LINGERING
RAIN CHANCES OVER THE SOUTHERN ZONES DURING THE DAY SATURDAY. A
THUNDERSTORM COMPLEX WILL LIKELY FORM OVER NE NM/SE CO LATE
SATURDAY...BUT MORE NORTHERLY STEERING FLOW AND HIGHER THETA-E
VALUES OVER NM SHOULD KEEP MOST OF THE ACTIVITY TO THE WEST. DID
MAINTAIN LOW ORDER POPS OVER THE NORTHWEST ZONES SATURDAY
NIGHT/EARLY SUNDAY FOR THE POSSIBILITY OF THE STORMS CREEPING INTO
THE AREA. BY SUNDAY AND INTO EARLY NEXT WEEK THE RIDGE ACROSS THE
WESTERN STATES IS EXPECTED TO BEND EASTWARD SLIGHTLY /ESPECIALLY
ACROSS THE CENTRAL HIGH PLAINS/. ADDITIONALLY...THE SHORTWAVE
EXITING WEST TEXAS LATE FRIDAY/EARLY SATURDAY IS PROGGED TO SETUP
SHOP ACROSS EAST TEXAS BY SUNDAY AND REMAIN NEARLY STATION THROUGH
THE EARLY TO MID PARTS OF NEXT WEEK. THIS UPPER LEVEL PATTERN WILL
PUT WEST TEXAS IN NORTHERLY TO NORTHEASTERLY MID-LEVEL
FLOW...WHICH IS NOT TYPICALLY VERY FAVORABLE FOR PRECIP CHANCES.
STILL...WILL HAVE TO WATCH FOR ANY SUBTLE WAVES WORKING THROUGH
THE FLOW THAT COULD HELP TRIGGER CONVECTION /SIMILAR TO A COUPLE
OF WEEKS AGO/. OTHERWISE...MEDIUM RANGE MODELS INDICATE THE UPPER
LOW/SHEAR AXIS MAY BEGIN TO RETROGRADE TO THE WEST BY MID-WEEK OR
SO BRINGING INCREASED RAIN CHANCES WITH IT. THERE ARE STILL A LOT
OF UNCERTAINTIES WILL IT...BUT HAVE ADDED A SLIGHT CHANCE OF
STORMS TO THE EASTERN ZONES FROM MIDDAY WEDNESDAY ONWARD.

HIGH TEMPERATURES WILL MODERATE SLIGHTLY FROM UPPER 80S COMMON
SATURDAY TO NEAR CLIMATIC AVERAGES FROM SUNDAY INTO NEXT WEEK.

&&

.AVIATION...
IMMEDIATE CONCERN WILL BE WITH APPROACHING THUNDERSTORMS TOWARDS
KLBB EARLY THIS EVENING. STORMS BECOMING OUTFLOW DOMINATED...MEANING
DRIVEN QUICKER TO THE EAST-NORTHEAST WITH SOME CONCERN FOR BRIEF
WIND GUSTS AND PERHAPS VISIBILITY RESTRICTIONS FROM DUST. TIMING
DIFFICULT THEREFORE...THOUGH THE THREAT AT KLBB SHOULD INCREASE BY
22Z OR 23Z AS IN THE CURRENT VERSION OF THE TAF FOR KLBB. THIS
DISTURBANCE WILL EDGE EAST INTO THE ROLLING PLAINS AND MAY IMPACT
KCDS AS WELL BY 02Z-03Z. WE ALSO EXPECT A LARGE CONVECTIVE SYSTEM TO
GENERATE TO OUR NORTH OR NORTHEAST OVERNIGHT SENDING A STRONG FRONT
OR OUTFLOW SOUTHWARD THROUGH KCDS BY 09Z WITH A ROUGH ESTIMATE AND
INTO KLBB AROUND 12Z OR 13Z. KCDS HAS BEST CHANCE FOR THIS
CONVECTIVE COMPLEX TO IMPACT WITH THUNDERSTORMS LATER TONIGHT AND
EARLY FRIDAY.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  85  63  91  64 /  50  30  20  20  20
TULIA         66  85  63  89  63 /  50  40  20  10  20
PLAINVIEW     67  85  63  88  64 /  50  40  20  10  20
LEVELLAND     68  84  65  89  68 /  50  40  30  20  20
LUBBOCK       69  84  65  88  67 /  50  40  30  10  10
BROWNFIELD    68  85  68  89  69 /  40  40  30  20  10
CHILDRESS     68  85  66  89  68 /  60  60  30  10  10
SPUR          71  86  68  90  68 /  40  50  30  10  10
ASPERMONT     72  89  70  89  70 /  30  50  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23/05
Hazardous weather outlook, Jul 12, 10:34 AM CST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT THU JUL 12 2007

TXZ021>044-131645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY GENERATE A
FEW STRONG TO SEVERE WIND GUSTS AND HAIL UP TO AN INCH IN
DIAMETER. A DISTURBANCE EDGING INTO THE WESTERN SOUTH PLAINS THIS
AFTERNOON WILL BE FOLLOWED BY A COLD FRONT FROM THE PANHANDLE LATER
TONIGHT. MODERATE INSTABILITY AND IMPROVING SHEAR COULD LEAD TO A
FEW SUPER-CELL THUNDERSTORMS.

FLOODING

ISOLATED DOWNPOURS DEVELOPING THIS AFTERNOON AND TONIGHT MAY LEAD
TO LOCAL RAINFALL TOTALS FROM ONE TO THREE INCHES LEADING TO A FEW
AREAS OF EXCESSIVE RUN-OFF OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON FRIDAY
AS THE FRONT CONTINUES TO EDGE SOUTHWARD THROUGH THE AREA.
DAMAGING WIND AND LARGE HAIL COULD ACCOMPANY A FEW OF THESE STORMS
WHILE LOCAL FLASH FLOODING WILL REMAIN POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The Lubbock radar (KLBB), 62 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hale

When
July 13, 2:47 AM CST to 5:00 AM CST
Where
Hale County, Plainview
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.200, -101.700

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35538.